Florida, 2010

Heat in Florida, September 2, 2010

September 2, 2010 · NWS TAE · 1 event in 1 county or zone

A 6 month old child was left in a car for approximately 2 hours as afternoon temperatures reached the lower 90s in the Tallahassee area. The child eventually succumbed to injuries believed to be related to prolonged heat exposure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 6 month old child was left in a car for approximately 2 hours as afternoon temperatures reached the lower 90s in the Tallahassee area. The child eventually succumbed to injuries believed to be related to prolonged heat exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 2, 7:52 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 2, 7:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 AM EDT THU SEP 2 2010

.DISCUSSION...AS MAJOR HURRICANE EARL CHURN RAPIDLY NWD OFF THE SE
U.S. COAST...THE GULF STATES ARE ENJOYING A DRY SUBSIDENT ATMOSPHERE
WHICH WILL ONCE AGAIN COMPLETELY SUPPRESS ANY CHANCE FOR CONVECTION
TODAY. THE 12Z KTAE SOUNDING SHOWS THE PW DOWN AROUND AN INCH. THE
SOUNDING ALSO SHOWS A STIFF E-NE WIND FROM JUST OFF THE DECK TO
ABOUT 15 KFT. PLAN A MINOR UPDATE TO THE PUBLIC SUITE OF PRODUCTS TO
INCREASE WIND SPEEDS A TO ADD MENTION OF GUSTS.

ON A CLIMATE NOTE...AS OUTLINED IN A RECENT PUBLIC INFORMATION
STATEMENT...THE SUMMER OF 2010 TIED WITH 1998 FOR THE HOTTEST ON
RECORD IN TALLAHASSEE WITH AN AVERAGE TEMPERATURE OF 84.2 DEGREES.
AUGUST WAS TIED FOR THE 2ND HOTTEST ON RECORD. THIS IS THE 4TH
CONSECUTIVE MONTH IN TALLAHASSEE THAT THE AVERAGE TEMPERATURE HAS
FINISHED WITH THE TOP 5 WARMEST.

IN A TESTAMENT TO THE FACT THAT A NEW SEASON IS AFOOT...THE MERCURY
AT TLH DROPPED ALL THE WAY TO 66 DEGREES THIS MORNING. THE COOLEST
TEMPERATURE WE COULD FIND ACROSS THE FORECAST AREA WAS 63 DEGREES AT
NASHVILLE GA. THIS MORNING IS THE FIRST TIME THE TEMPERATURE HAS
FALLEN BELOW 70 DEGREES AT TLH SINCE JUNE 2ND AND IS THE COOLEST
TEMPERATURE OBSERVED AT THE AIRPORT SINCE MAY 27. YESTERDAY'S LOW OF
71 DEGREES WAS ONE DEGREE BELOW NORMAL AND MARKED THE FIRST DAY
SINCE JULY 9 THAT THE MORNING LOW WAS BELOW NORMAL IN TALLAHASSEE.

&&

.MARINE...AS EXPECTED...THIS MORNINGS NOCTURNAL SURGE WAS WEAKER
THAN THE LAST SEVERAL NIGHTS/MORNINGS WITH WINDS REMAINING AOB 15
KNOTS. THE PRESSURE GRADIENT WILL WEAKEN SUBSTANTIALLY OVER THE NEXT
SEVERAL DAYS WITH VERY LIGHT WINDS OVER THE COASTAL WATERS. THE FLOW
WILL SHIFT TO THE WEST LATE FRIDAY INTO SATURDAY AHEAD OF AN
APPROACHING COLD FRONT THEN SHIFT OFFSHORE FOR SUNDAY. WINDS AND
SEAS ARE FORECAST TO REMAIN BELOW HEADLINE CRITERIA THROUGH THE
FORECAST PERIOD.

&&

.AVIATION...THROUGH 12Z FRI.
LOCAL MVFR VSBY RESTRICTIONS THIS MORNING AT MOST TERMINALS...BUT
THIS SHOULD CLEAR BY 13Z. EXPECT VFR CONDITIONS TO PREVAIL ALL DAY
WITH ANOTHER ROUND OF LOCALIZED MVFR VSBYS ON FRIDAY MORNING.

&&

.FIRE WEATHER...12 UTC SOUNDING FROM KTAE THIS MORNING SHOWS 20-30
KT OF NORTHEASTERLY FLOW IN THE LOWEST 3 KM ALONG WITH PLENTY OF DRY
AIR IN THIS SAME LAYER. THIS OBSERVATION WOULD SEEM TO SUPPORT THE
CONFIGURATION OF THE CURRENT RED FLAG WARNING FOR TODAY. THE STRONG
NORTHEASTERLY FLOW SHOULD PROVIDE ENOUGH ATLANTIC MOISTURE TO
PREVENT RED FLAG CONDITIONS IN THE SUWANNEE RIVER VALLEY THIS
AFTERNOON...BUT WILL MONITOR THIS CLOSELY GIVEN PREDICTED HIGH
TRANSPORT WINDS AND DISPERSION INDICES.

FOR FRIDAY...WHILE DISPERSIONS ARE FORECAST TO FALL BELOW 75...DRIER
AIR WILL BE MOVING INTO THE AREA.  THUS...AROUND 4 HOURS OF SUB 35
PERCENT RH VALUES ARE POSSIBLE OVER PARTS OF THE INLAND FLORIDA
PANHANDLE...SO WILL CONTINUE THE WATCH FOR FRIDAY. THE OTHER AREA
THAT WILL REQUIRE CLOSE SCRUTINY BY FUTURE SHIFTS FOR FRIDAY IS
SOUTHEAST ALABAMA WHERE RH VALUES ARE FORECAST TO DIP TO NEAR 30
PERCENT WITH 20 FOOT WIND SPEEDS NEAR 10 MPH AND KBDI 500 OR HIGHER.
NOT CONFIDENT ENOUGH AT THIS TIME TO GO WITH A WATCH THERE FOR
FRIDAY BUT WILL CONTINUE TO MONITOR CLOSELY.

&&

.PREV DISCUSSION...
329 AM EDT THU SEP 2 2010

SHORT TERM (TODAY THROUGH SATURDAY)...THE TRI-STATE AREA REMAINS
UNDER THE INFLUENCE OF DEEP LAYERED RIDGING OVER THE APPALACHIANS
THIS MORNING. OTHER LARGE SCALE FEATURES INCLUDE A WEAK UPPER LOW
OVER THE NORTH CENTRAL GULF AND MAJOR HURRICANE EARL CURRENTLY
LIFTING NORTH NORTHWEST TOWARDS THE OUTER BANKS OF NORTH CAROLINA.
LARGE SCALE SUBSIDENCE ASSOCIATED WITH THE DEEP LAYER RIDGING
CONTINUES TO KEEP THE AIR MASS QUITE DRY WITH PWAT LESS THAN 1.3
INCHES.

THE UPPER RIDGE IS FORECAST TO WEAKEN TODAY AS BOTH A MID-LATITUDE
TROUGH AND EARL CONVERGE ON THE EASTERN SEABOARD. AS THIS
HAPPENS...THE SOUTHWESTERN END OF THE UPPER RIDGE IS FORECAST TO
PINCH OFF AND SETTLE OVER THE FORECAST AREA THROUGH TONIGHT.
THEREAFTER...HEIGHTS WILL BEGIN TO FALL SLOWLY AS THE MID-LATITUDE
TROUGH DIGS INTO THE EASTERN STATES.

THE IMPACT OF ALL OF THIS ON THE REGIONS SENSIBLE WEATHER WILL BE
TO WARM TEMPERATURES AND KEEP RAIN CHANCES VIRTUALLY ZERO. HIGH
TEMPERATURES TODAY WILL PUSH INTO THE LOWER 90S. HOWEVER...WITH
DEWPOINTS FALLING INTO THE LOWER 60S THIS AFTERNOON...THIS SHOULD
FEEL RATHER PLEASANT. THE PLEASANT WEATHER WILL CONTINUE
OVERNIGHT AS LOW TEMPERATURES WILL REACH THE MID 60S. THE HEAT
WILL INCREASE FOR FRIDAY AS TEMPERATURES PUSH INTO THE MID 90S
AHEAD OF THE APPROACHING UPPER TROUGH.

THE UPPER TROUGH WILL BRING WITH IT A WEAK COLD FRONT FOR
SATURDAY. TEMPERATURES WILL BE WARM ONCE AGAIN WITH HIGHS IN THE
LOWER TO MID 90S. MOISTURE WILL BE SEVERELY LIMITED ALONG THE
FRONT. HOWEVER...CANNOT RULE OUT ISOLATED THUNDERSTORMS ACROSS
NORTH FLORIDA DURING THE AFTERNOON.

LONG TERM (SATURDAY NIGHT THROUGH NEXT THURSDAY)...MAINLY DRY
WEATHER WILL LIKELY CONTINUE INTO THE EXTENDED PERIOD. HIGH PRESSURE
WILL BUILD INTO THE SOUTHEAST U.S. BY SUNDAY AND USHER IN PLENTY OF
DRY AIR. THIS PATTERN WILL LIKELY PERSIST THROUGH NEXT THURSDAY WITH
EASTERLY FLOW. RAIN CHANCES WILL REMAIN AT 20 PERCENT OR LESS
THROUGH THE PERIOD. HIGHS ARE EXPECTED TO BE IN THE LOW TO MID 90S
THROUGH THE PERIOD WITH LOWS IN THE LOW TO MID 60S ACROSS MOST AREAS
SATURDAY NIGHT THROUGH MONDAY NIGHT. LOWS THEN WARM BACK TO THE
UPPER 60S TO LOW 70S FOR TUESDAY NIGHT AND WEDNESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   92  66  95  70  94 /   0   0  10  10  20
PANAMA CITY   90  74  91  74  91 /   0   0  10  10  10
DOTHAN        93  66  95  68  92 /   0   0   0  10  10
ALBANY        92  65  95  70  93 /   0   0   0  10  10
VALDOSTA      91  65  95  69  94 /   0   0   0  10  10
CROSS CITY    91  67  93  70  92 /   0   0  10  10  20
APALACHICOLA  88  73  89  75  90 /   0   0  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON
     THROUGH THIS EVENING FOR THE FOLLOWING ZONES: CALHOUN...
     GADSDEN...HOLMES...INLAND BAY...INLAND JEFFERSON...INLAND
     WALTON...JACKSON...LEON...LIBERTY...MADISON...WASHINGTON.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: CALHOUN...GADSDEN...HOLMES...
     INLAND BAY...INLAND JEFFERSON...INLAND WALTON...JACKSON...
     LEON...LIBERTY...MADISON...WASHINGTON.
GM...NONE.

&&

AVIATION...GODSEY
FIRE WEATHER...GODSEY/VAN DYKE
PREVIOUS DISCUSSIONS...CAMP/VAN DYKE
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Sep 2, 3:18 AM EST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
418 AM EDT THU SEP 2 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
418 AM EDT THU SEP 2 2010 /318 AM CDT THU SEP 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Leon

When
September 2, 1:00 PM EST to 3:00 PM EST
Where
Leon forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Leon2010-09-021OtherIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262722.